From Our 2010 Archives
Osteoporosis Drugs May Be Linked to Cancer Risk
Study Shows Some Increased Risk of Esophageal Cancer From Oral Bisphosphonates
Reviewed By Laura J. Martin, MD
Latest Medications News
Sept. 2, 2010 -- The long-term use of oral bisphosphonate osteoporosis drugs such as Actonel, Boniva, and Fosamax may be associated with a doubling in esophageal cancer risk, but the risk to individual users remains small, researchers say.
Compared to people who had never taken the medications, long-term users of the bone-building drugs known as oral bisphosphonates had nearly double the risk for the rare but deadly cancer in a newly published study.
The findings appear to contradict a separate study published early last month, which used the same data of people living in the U.K. That research failed to find a significant increase in esophageal cancer risk in users of the osteoporosis drugs.
Oxford University epidemiologist Jane Green, PhD, who led the latest research, says more study is needed to determine if bisphosphonate use really does increase esophageal cancer risk.
"But the risk, if it does exist, is small in absolute terms and is not something people taking these drugs should worry too much about," she tells WebMD.
FDA Report Raises Concerns
Concerns about a link between bisphosphonates and esophageal cancer first reached the public about a year and a half ago with the publication of an FDA report citing 23 cases of the cancer in Fosamax (alendronate) users in the U.S. between 1995 and 2008. The report cited another 31 cases of the cancer among bisphosphonate users in Europe and Japan.
Oral bisphosphonates such as Fosamax, Boniva, and Actonel are used by millions of osteoporosis patients in the U.S. and throughout the world to prevent further bone loss.
Reports of esophageal inflammation related to acid reflux in some users emerged soon after their introduction in the mid-1990s, which is why users are told not to take the drugs with food or while lying down.
Both the newly published study and the one published last month used data from a nationwide medical practice research registry in the U.K. involving about 6 million people.
The latest analysis included close to 3,000 patients with cancer of the esophagus, 2,000 patients with stomach cancer, and 10,600 patients with colorectal cancer diagnosed between 1995 and 2005.
Each cancer case was compared with five people without cancer matched for age and sex.
Researcher: 'Two Studies Aren't Contradictory'
The analysis revealed a near doubling of esophageal cancer risk with five years or more of bisphosphonate use. No increase in stomach or colorectal cancers were seen.
Based on their findings, the researchers estimate that two cases of esophageal cancer could be expected among 1,000 long-term bisphosphonate users over five years, compared to one case in five years among 1,000 non-users.
The study by Green and colleagues followed patients for nearly twice as long and had more statistical power than the previously reported study.
"When you look at the longest-term users in that study, the findings were comparable to ours," she says.
FDA epidemiologist Diane K. Wysowski, PhD, who first reported the 23 esophageal cancer cases among Fosamax users in the U.S., says doctors should consider the risks and benefits for individual patients before prescribing the drugs. This is especially true for patients with digestive problems.
In an editorial published with the study, Wysowski revealed that 34 cases of esophageal cancer associated with bisphosphonate use have now been reported to the FDA.
In a written reply to WebMD, Wysowski noted that patients who take bisphosphonates should make sure they take the drugs as directed, first thing in the morning with a full glass of water at least 30 minutes to an hour before eating, drinking anything other than water, or taking other medications.
She added that patients who experience difficulty swallowing, chest pain, or new or worsening heartburn after taking the medications should seek medical attention.
In a written statement to WebMD, a spokesperson for Fosamax manufacturer Merck noted that the company's postmarketing research "do not suggest any association between alendronate and esophageal cancer."
SOURCES: Green, J. BMJ Online First, Sept. 3, 2010; online edition.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions